I am 53 years old and have been using tretinoin cream .025 for 3 years. I had a few broken caps on my cheeks when I started and they have not gotten worse, however it looks as though I now have 2 more right above my jaw line. (although much lighter than the ones on my cheek) Will using a moisturizer or antioxidant cream under the tretinoin help prevent this or should I discontinue? Thank you….Barbara M
This is an interesting question and one that points out how everyone needs to weigh the pros and cons with any prescription medicine. Retin A (tretinion) has been known to increase blood flow and pinken up the treated skin to a small extent. In most cases this is a good thing cosmetically since skin color becomes dull with age and sun damage. In addition, age and sun damage causes capillaries to show through the skin. Tretinoin helps reduce the visibility of these capillaries because it builds surface collagen in the dermis, thus minimizing the appearance of these capillary. The plot thickens when we add to this the fact that skin growth like basal cell carcinomas can first appear as an area of skin that has a new increase in capillaries. There are also little growths called spider angiomas that are a proliferation of capillaries for some unknown ‘decorative’ reason. They have not been associated with tretinoin use. Last but not least is rosacea, which often manifests on facial skin as small capillaries as well as long deep capillaries. The long deep capillaries often occur near the ear and jaw line on the face. There are other reasons why capillaries can show through the skin but these are the most common reasons I see in my practice.
Phew, you can see that it’s complicated. What it all means is that the best course of action is to first start with an exam by a good dermatologist to help sort out what type of capillary proliferation you have. Then you can weigh the pros and cons of using Retin A. It may be that your dermatologist determines that your ‘broken’ capillaries are not due to tretinoin usage. In my own practice , I can’t remember off the top of my head anyone whose visible facial capillaries were in my assessment due to their tretinoin use. Most of the ‘broken capillaries’ I see come under one of the other causes that I mentioned above.
It’s also important for me to point out that there are many simple and successful ways to treat facial capillaries. Electrocautery is simple, cost effective and low tech. I attach a fine needle like tip to my electrocautery unit and using a very low setting I touch the skin above the vessel. It disappears before my eyes. It’s a little uncomfortable but patients love the treatment because it’s so successful and not expensive. I also use IPL (intense pulsed light treatments, also called BBL or broad band light treatments) to treat facial vessels and in fact I just had a treatment on my own face Friday. There are also lasers such as the V-beam which treat blood vessel. Your dermatologist can help you decide whether any of these treatments might be right for you.
My own bias for my patients and myself is that the benefits of tretinoin are so huge, and treating ‘broken capillaries’ is usually so easy and successful, that I prefer to stick with the tretinoin. I do usually recommend that my tretinoin patients use either Replenix CF Cream or Green Tea Antioxidant Skin Therapy – Replenix Power of Three Cream. These are anti aging antioxidant skin care products with a high concentration of green tea and caffeine. I find that they help quiet facial inflammation and help people better tolerate tretinoin use. The bottom line is that every person has to weigh the pros and cons of using any prescription medicine for themselves and that involves a conversation with their treating physician.
Cynthia Bailey MD, Dermatologist
Disclaimer: Please realize that availing yourself of the opportunity to submit and receive answers to your questions from Dr. Bailey does not confer a doctor/patient relationship with Dr. Bailey. The information provided by Dr. Bailey is general health information inspired by your question. It should not be a substitute for obtaining medical advice from your physician and is not intended to diagnose or treat any specific medical problem (and is not an extension of the care Dr. Bailey has provided in her office for existing patients of her practice). Never ignore your own doctor’s advice because of something you read here; this information is for general informational purpose only.
If you found this helpful you may want to read other posts on Retin A usage: